COX-2 Inhibitor–Induced Rash

Bruce Houghton, MD

,
Againdra Bewtra, MD

A 63-year-old man was given oral celecoxib, 100 mg bid, for shoulder pain. Three days later, a pruritic rash appeared on his back, then spread to the chest, lower legs, and face. He stopped the celecoxib on his own and self-administered diphenhydramine for the pruritus. The rash and itch persisted, which prompted the patient to seek medical care. He had no respiratory symptoms.

A 63-year-old man was given oral celecoxib, 100 mg bid, for shoulder pain. Three days later, a pruritic rash appeared on his back, then spread to the chest, lower legs, and face. He stopped the celecoxib on his own and self-administered diphenhydramine for the pruritus. The rash and itch persisted, which prompted the patient to seek medical care. He had no respiratory symptoms.

Drs Bruce Houghton and Againdra Bewtra of Omaha write that the patient had ischemic cardiomyopathy, hypothyroidism, chronic atrial fibrillation, and ventricular tachycardia. An automatic implantable cardioverter-defibrillator had been placed a year earlier. His medications included captopril, digoxin, allopurinol, isosorbide dinitrate, atorvastatin, amlodipine, sotalol, levothyroxine, and warfarin. Monitoring of the prothrombin time, which was 27.1 seconds (normal range, 11.6 to 14.8 seconds), continued; there was no change in therapeutic international normalized ratio (INR) of 2.46 (goal INR, 2 to 3). Prednisone therapy was started, and the rash resolved within 4 days.

COX-2 inhibitors may cause a rash in persons with sulfonamide hypersensitivity. Oral hypoglycemic agents, thiazide diuretics, and loop diuretics can also produce a reaction in patients with sulfonamide allergies.

The patient had no known history of an exposure or a reaction to sulfonamides. An oral sulfonamide provocative challenge with 7.5 mg of sulfa produced a rash similar to-but much less intense than-the original eruption. Oral antihistamines and 40 mg of prednisone were administered. The patient was advised to avoid sulfonamide-containing medications in the future; the allergic reaction was documented in his chart.